Pennsylvania Patient Safety Authority analysts queried the Pennsylvania Patient Safety Reporting System (PA-PSRS) database for Serious Events resulting from medication errors, associated with the prescribing phase, that occurred from July 2004 through June 2016. This query yielded 837 event reports. Twenty-six reports (3.1%) were excluded from final analysis because the error likely did not originate with the prescribing phase; a total of 811 event reports remained for final analysis.
The majority (67.7%, n = 549 of 811) of the Serious Events were reported as an error that occurred that may have contributed to or resulted in temporary harm to the patient and required intervention. Nearly 5% (n = 38) either required intervention necessary to sustain life or contributed to or resulted in the patient’s death. Figure 1. Harm Scores for Serious Events Associated with Prescribing Errors, as Reported to the Pennsylvania Patient Safety Authority, July 2004 through June 2016 (N = 811)
Nearly 40% (n = 319) of the events involved opioids, anticoagulants, and insulin—high-alert medications that pose an increased risk of patient harm when involved in medication errors.8 Figure 2 shows the five most common drug classes involved in the reported events.
Figure 2. Most Common Drug Classes Involved in Serious Events Associated with Prescribing Errors, as Reported to the Pennsylvania Patient Safety Authority, July 2004 through June 2016 (N = 811)
* High-alert medication